News broke recently that popular antidepressant drug, sertraline, has been linked to two sudden deaths in the UK within the last 12 months, but should you be panicking about your prescriptions? We’ve worked out the odds to put your mind at rest.

Pill capsules

The facts that we know about both deaths:

A 24-year-old male and a 28-year-old female were both victims of sudden arrhythmic death syndrome (SADS) in Kent and Hertfordshire in the last 12 months. Both were found to have been taking sertraline in the weeks leading up to their deaths.

SADS is described as when the heart stops beating with no specific cause or pre-existing heart conditions.

Sertraline is an SSRI (selective serotonin reuptake inhibitor), and is one of the UK’s most popular medications for the treatment of depression and anxiety. It’s often used as a first-line treatment in comparison to other antidepressants such as amitriptyline, so it’s no wonder that the recent news has caused some panic amongst those who take the drug daily.

Liam Batten, 24, died in December 2018, just 9 days after his regular sertraline dose was doubled.  Liam went to bed complaining of back pain and took the NSAID Ibuprofen for pain relief, but was found unresponsive in his room shortly after. Unfortunately, attempts of resuscitation failed. Liam’s official cause of death was SADS, as he hadn’t been diagnosed with any heart conditions prior to the fatal cardiac arrest.
Liam’s dose was still within the regulations, but high levels of the medication were found in his system after his death.

Sadie Stock, 28, also suffered a fatal cardiac arrest attributed to SADS in June 2018. Sadie had been taking sertraline for post-natal depression following the birth of her 6-week-old son, and as in Liam’s case, high levels of the medicine were found in her blood.

Ambulance responding to Sertraline sudden death

Credit: Flickr

How does sertraline work?

Sertraline belongs to a family of medicines called SSRIs (selective serotonin reuptake inhibitors). The medicine works by increasing levels of serotonin in the brain, which is a neurotransmitter and is responsible for contributing to a person’s overall well-being and happiness.

Low levels of serotonin have been linked to depression, which is why SSRIs are often the most popular choice of medication to treat some mental health conditions that are linked to serotonin deficiency such as depression and anxiety.

Many people find success with sertraline, and notice that symptoms such as low mood and anxious thoughts are decreased whilst taking the medicine. However, other SSRIs such as citalopram have previously been linked to causing changes in the heart’s rhythm.

 

 

So why has sertraline been linked to SADS?

Whilst it may be a coincidence that both of the deceased were found to have high levels of sertraline in their blood during a post-mortem, the medicine can speed up or change the rhythm of the heart, causing the NHS to advise those diagnosed with a heart condition to talk to their GP before starting treatment as it may not be the safest option for them. In addition to this, charity Cardiac Risk in the Young (CRY) advise patients with long QT syndrome to avoid certain drugs altogether to reduce the risk of heart attack or cardiac arrest. Sertraline is included in the list along with several other SSRIs.

There are some medicines that have been proven to interact with sertraline that might increase the risk of a cardiac arrest, but deaths caused solely by sertraline are incredibly rare.

Medication, stethoscope, glasses, heart rate

The statistics:

In 2017, the NHS gave 12,924,636 prescriptions for sertraline (12.9 million).

So far, there have only been two sudden deaths reported that have been linked to the use of sertraline. Despite the fact that both of these deaths occurred within 12 months of each other, this means that the risk of dying from sertraline use is less than 0.000154%.

 

Our advice:

Whilst the two deaths in question may indeed be linked to sertraline use, there’s currently not enough evidence to determine that the medicine was the actual cause of the fatalities.

Our advice is as follows:

  • If you’re currently taking sertraline and notice any abnormalities in your heart’s rhythm, or are experiencing chest pain, seek immediate medical advice and take the box of sertraline and PIL with you.
  • Don’t stop taking your antidepressants without consulting a doctor first. If you’re concerned about using sertraline, make an appointment with your GP to discuss other treatment options
  • Suddenly stopping taking antidepressants can worsen your condition and you may experience suicidal thoughts. If you decide to stop taking antidepressants, visit your GP who will advise you to taper off the medicine slowly to reduce the risk of symptoms such as suicidal thoughts.
  • Stopping antidepressants by yourself is far more dangerous than continuing to take them under a doctor’s supervision.
  • You can help yourself to avoid heart disease or cardiac arrest by maintaining a healthy weight and lifestyle, taking regular exercise, limiting alcohol intake, not smoking, managing stress and getting a night of good sleep each night – regardless of whether you take antidepressants or not.

 

Alternative treatments for depression and anxiety:

Therapy session

Talking therapies have been proven to be very effective in managing the symptoms of some people with mental health conditions. Examples of such therapies include:

  • Counselling
  • Cognitive Behavioural Therapy (CBT)
  • Interpersonal Therapy (IPT)
  • Eye movement desensitisation and reprocessing (EMDR)
  • Mindfulness-based cognitive therapy (MBCT)

You can access talking therapies whilst you’re taking antidepressants, it isn’t a case of using one or the other, in fact, many people find that the two treatments work well in conjunction with each other.

You can now self-refer for talking therapies in most areas. Visit your local council’s website to find out more, or make an appointment with your GP to discuss your options, especially if you’re planning on stopping taking antidepressants.